Alert archive / Washington / Tornado Warnings in 2014
Tornado Warning 1, NWS Seattle, WA
NWS Seattle, WA issued this tornado warning at Oct 11, 2014, 12:22 PM PDT for Pierce County, Washington. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2014, 12:22 PM PDT (19:22 UTC)
- Expired
- Oct 11, 2014, 12:30 PM PDT
- In force
- 8 min
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
County Pierce County, WA
The radar
The Langley Hill radar (KLGX), 109 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 7.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
877
WFUS56 KSEW 111922
TORSEW
WAC053-111930-
/O.NEW.KSEW.TO.W.0001.141011T1922Z-141011T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
1222 PM PDT SAT OCT 11 2014
THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL PIERCE COUNTY IN WEST CENTRAL WASHINGTON...
THIS INCLUDES THE CITY OF FORT LEWIS...
* UNTIL 1230 PM PDT.
* AT 1220 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A WATERSPOUT
NEAR ANDERSON ISLAND. IT WAS HEADING EAST TOWARD STEILACOOM...OR
NEAR FORT LEWIS...MOVING EAST AT 25 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR ARMS.
&&
LAT...LON 4710 12270 4712 12267 4712 12270 4714 12274
4717 12273 4718 12273 4717 12267 4713 12267
4713 12266 4717 12264 4716 12252 4707 12254
TIME...MOT...LOC 1921Z 284DEG 23KT 4713 12265
$$
KAMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this tornado warning went out at Oct 11, 9:25 AM PDT, 2 hours 57 minutes earlier.
Area forecast discussion, Oct 11, 9:25 AM PDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
925 AM PDT SAT OCT 11 2014
.SYNOPSIS...A SHORTWAVE UPPER LEVEL TROUGH WILL MOVE THROUGH WESTERN
WASHINGTON FOR SCATTERED SHOWERS TODAY AND TONIGHT. AN UPPER RIDGE
WILL BUILD OVER THE AREA SUNDAY. A WET FRONTAL SYSTEM WILL MAKE ITS
WAY INTO THE FORECAST AREA COLUMBUS DAY AND MONDAY NIGHT BRINGING
SIGNIFICANT RAINFALL. COOL SHOWERY WEATHER WILL FOLLOW THE FRONT
TUESDAY AND WEDNESDAY...WITH A WET WEATHER PATTERN CONTINUING LATE
NEXT WEEK.
&&
.SHORT TERM...SHOWERS OVERNIGHT HAVE RETREATED MAINLY TO THE NORTH
CENTRAL WASHINGTON CASCADES THIS MORNING. A BAND OF SHOWERS AND
THUNDERSTORMS THAT HAS BEEN WORKING ITS WAY SOUTH AND EAST ALONG
VANCOUVER ISLAND AND THE BRITISH COLUMBIA COASTAL WATERS HAS BEGUN
TO MOVE INTO THE NORTH WASHINGTON COAST AND WEST ENTRANCE OF THE
STRAIT AS OF 14Z/7AM. MESO MODELS SHOW UNSTABLE CONDITIONS
CONTINUING TO DEVELOP OVER THE AREA TODAY...ESPECIALLY AS THE UPPER
LEVEL SHORTWAVE TROUGH SHIFTS INTO WESTERN WASHINGTON FROM THE
NORTHWEST TODAY. THIS WILL BOOST SHOWER ACTIVITY AS WELL AS BRING A
CHANCE OF THUNDERSTORMS TO PARTS OF WESTERN WASHINGTON. HAVE
ACCORDINGLY UPDATED THE FORECAST THIS MORNING TO REFLECT A CHANCE OF
THUNDERSTORMS FOR THE WASHINGTON COAST...STRAIT...AND NORTH INTERIOR
THROUGH THE AFTERNOON. A PUGET SOUND CONVERGENCE ZONE WILL LIKELY
DEVELOP LATE THIS AFTERNOON AS LOW LEVEL NORTHERLY FLOW DEVELOPS
OVER THE NORTH...THIS WILL FURTHER ENHANCE PRECIPITATION AMOUNTS
OVER THE NORTH PUGET SOUND REGION...NORTH INTERIOR...AND THE
CASCADES FROM AROUND SNOQUALMIE PASS NORTHWARD. SNOW LEVELS WILL
LOWER TO AROUND 6000 FT THIS EVENING.
UPPER LEVEL RIDGING WILL BUILD RAPIDLY ALONG 130W TONIGHT AND SHIFT
ONSHORE SUNDAY AND SUNDAY NIGHT. A WET FRONTAL SYSTEM MOVING ALONG
THE UPSTREAM SIDE OF THIS RIDGE WILL BEGIN TO AFFECT BRITISH
COLUMBIA SUNDAY MORNING...WITH WARM FRONTAL PRECIPITATION BRUSHING
WESTERN WASHINGTON LATER IN THE DAY. THIS WILL BRING AT LEAST A
CHANCE OF RAIN TO THE COAST AND MOUNTAINS DURING THE AFTERNOON...AND
THE NORTH INTERIOR SUNDAY EVENING. THE UPPER RIDGE OVER THE AREA
WILL HELP KEEP THE REMAINDER OF THE AREA...SEATTLE SOUTHWARD MAINLY
DRY THROUGH SUNDAY NIGHT.
THE UPPER RIDGE WILL MOVE EAST OF THE AREA ON COLUMBUS
DAY...ALLOWING THE UPSTREAM FRONTAL SYSTEM TO SHIFT SOUTH AND EAST
FROM BRITISH COLUMBIA INTO WESTERN WASHINGTON. RECENT MODEL RUNS
HAVE HINTED AT THIS OCCURING A BIT FASTER THAN PREVIOUS
RUNS...HIGHLIGHTING SOME REMAINING UNCERTAINTY IN THE MODELS ABOUT
THE TIMING FOR THE FRONT SHIFTING INTO WESTERN WASHINGTON. THE
CURRENT FORECAST REFLECTS THE IDEA THAT RAIN WILL SPREAD ONTO THE
COAST...OLYMPIC PENINSULA...AND NORTH INTERIOR BY THE AFTERNOON
HOURS ON COLUMBUS DAY...WITH A CHANCE OF SHOWERS OVER THE INTERIOR
FROM SEATTLE SOUTH. RAIN WILL SPREAD THROUGH THE REMAINDER OF THE
INTERIOR MONDAY EVENING WITH PRECIPITATION AMOUNTS RANGING FROM 0.50
TO 1.00 INCH OVER THE INTERIOR LOWLANDS...AND 1 TO 2 INCHES FOR THE
COAST AND MOUNTAINS. SNOW LEVELS WILL RISE MONDAY MORNING TO 8000 TO
10000 FT. RELATIVELY HIGH SNOW LEVELS AND DECENT PRECIPITATION
AMOUNTS WILL CAUSE RISES ON MANY ARE RIVERS...HOWEVER SINCE
ANTECEDENT CONDITIONS HAVE BEEN DRY AND RIVER FLOODING IS NOT
EXPECTED.
.LONG TERM...FROM PREVIOUS DISCUSSION...A POST-FRONTAL TROUGH WILL
RESULT IN SHOWERY WEATHER TUESDAY AND WEDNESDAY. MODELS DIFFER
CONSIDERABLY ON SHORTWAVE FEATURES AND PRECIPITATION AMOUNTS WITHIN
THE LARGE-SCALE PATTERN. THE SNOW LEVEL SHOULD EVENTUALLY FALL INTO
THE 5000 TO 6000 FT RANGE...AND POSSIBLY THERE WILL BE ENOUGH
PRECIPITATION FOR THE FIRST SIGNIFICANT SNOW OF THE SEASON AT MT
BAKER...WASHINGTON PASS...SUNRISE OR PARADISE.
MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A WELL DEVELOPED PACIFIC
FRONTAL SYSTEM WILL ARRIVE FROM THE SOUTHWEST THURSDAY AND FRIDAY.
THIS WOULD MEAN A RETURN TO STEADIER RAIN AND HIGHER SNOW LEVELS...
AND POSSIBLY WINDY CONDITIONS AT THE COAST. MCDONNAL
&&
.AVIATION...MODERATE W FLOW ALOFT WILL CONTINUE ACROSS W WA THROUGH
00Z/5 PM WHILE AN UPPER LEVEL SHORTWAVE TROUGH MOVES E ACROSS W WA.
THE AIR MASS IS MOIST AND UNSTABLE AND SHOWER ACTIVITY SHOULD
INCREASE AFTER 18Z/11 AM. THE AIR MASS IS EXPECTED TO BE MORE
UNSTABLE OVER THE N HALF OF W WA WHERE THERE IS A CHANCE OF
THUNDERSTORMS. CIGS WILL BE A MIX OF MVFR AND VFR WITH LOWER
CONDITIONS EXPECTED WHERE SHOWERS ARE MORE NUMEROUS. A CONVERGENCE
ZONE MAY FORM OVER N/CENTRAL PUGET SOUND AFTER 21Z/2 PM.
AN UPPER LEVEL RIDGE AND SURFACE RIDGE WILL BEGIN BUILDING INLAND
OVER W WA 00Z-12Z/5 PM SAT-5 AM SUN. SHOWER ACTIVITY WILL DIMINISH
BUT THE AIR MASS WILL REMAIN MOIST ENOUGH FOR IFR/MVFR STRATUS AND
PATCHY FOG TO FORM OVERNIGHT.
KSEA...MVFR CIGS WILL CONTINUE THROUGH MOST OF TODAY...BUT CIGS
SHOULD RISE AT OR ABOVE BKN020 BETWEEN 18Z-20Z. SHOWER ACTIVITY
SHOULD INCREASE AFTER 18Z. SURFACE WINDS WILL REMAIN S-SW 7-15 KT
WITH GUSTS TO AROUND 20 KT POSSIBLE. KAM
&&
.MARINE...A SURFACE RIDGE OVER THE NE PACIFIC WILL MAINTAIN ONSHORE
FLOW ACROSS W WA TODAY. ONSHORE FLOW SHOULD INCREASE A BIT THIS
EVENING...AFTER AN UPPER LEVEL SHORTWAVE TROUGH MOVES E...FOR A
SHORT PERIOD OF MARGINAL SCA W WINDS IN THE CENTRAL/EAST STRAIT.
THE SURFACE RIDGE WILL SHIFT INLAND ON SUNDAY FOR A SHORT PERIOD OF
WEAKER WINDS.
A SIGNIFICANT WESTERLY SWELL TRAIN WILL REACH THE AREA LATER THIS
MORNING WITH W SWELLS OF 10-16 FT EXPECTED OVER THE COASTAL WATERS
THROUGH SUNDAY EVENING. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS
IN EFFECT FOR THE COAST AND W ENTRANCE TO THE STRAIT. IN
ADDITION...A HIGH SURF ADVISORY HAS BEEN ISSUED FOR THE NORTH AND
CENTRAL COAST FOR TONIGHT...THE PERIOD WHEN THE SWELL WILL BE AROUND
15 FT ALONG THE COAST. THE 18 SECOND SWELL PERIOD MEANS THE WAVES
WILL BE STRONGER WITH A TENDENCY TO PUSH FARTHER UP BEACHES AND OVER
BREAKWATERS.
THE NEXT COLD FRONT WILL APPROACH THE AREA ON MON THEN SHIFT INLAND
MON NIGHT. THIS SYSTEM COULD GENERATE SCA S-SE WINDS OVER THE
COASTAL AND NORTHERN INLAND WATERS. A PAIR OF SURFACE TROUGHS WILL
THEN MOVE INLAND TUE AND WED ALTHOUGH TIMING AND STRENGTH OF THESE
TROUGHS IS STILL UNCERTAIN. A STRONGER FRONTAL SYSTEM WILL AFFECT
THE AREA THU NIGHT THROUGH FRI. KAM
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH SURF ADVISORY FOR THE N/CENTRAL COAST TONIGHT.
PZ...SMALL CRAFT ADVISORY CENTRAL AND EAST STRAIT OF JUAN DE
FUCA.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR THE COASTAL WATERS
AND WEST ENTRANCE.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
&&
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 8:40 PM PDT | Small Craft Advisory | SEW | 3 hr | |
| Oct 11, 3:06 AM PDT | Small Craft Advisory | SEW | 24 hr |
Nearby
Tornado Warnings in Washington, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.